Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Goodland, KS

April 26, 20196 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 26, 2019, 11:07 PM CDT for 6 counties in Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2019, 11:07 PM CDT (04:07 UTC)
Expired
Apr 26, 2019, 11:45 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Decatur County, KS, Gove County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 11:11 PM CDTTSTM WND GST 73Ludell, KS.
Apr 26, 11:11 PM CDTTSTM WND GST 73Ludell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KGLD 270407
SVRGLD
KSC039-063-109-153-179-193-270445-
/O.NEW.KGLD.SV.W.0009.190427T0407Z-190427T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1107 PM CDT Fri Apr 26 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Thomas County in northwestern Kansas...
  Logan County in west central Kansas...
  Western Sheridan County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Decatur County in northwestern Kansas...
  Western Gove County in west central Kansas...

* Until 1145 PM CDT.

* At 1106 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles east of Herndon to 11 miles east of Wallace,
  moving east at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Public.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Colby, Oakley, Oberlin, Hoxie, Atwood, Grinnell and Levant. 

This includes Interstate 70 in Kansas between mile markers 39 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3877 10148 3914 10140 3914 10139 3916 10139
      3998 10120 3999 10021 3870 10061 3870 10148
TIME...MOT...LOC 0406Z 273DEG 34KT 3991 10073 3890 10139 

HAIL...<.75IN
WIND...70MPH
 
$$

024
1 follow-up statement
691 
WWUS53 KGLD 270444
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1144 PM CDT Fri Apr 26 2019

KSC039-063-109-153-179-193-270454-
/O.EXP.KGLD.SV.W.0009.000000T0000Z-190427T0445Z/
Thomas KS-Logan KS-Sheridan KS-Rawlins KS-Decatur KS-Gove KS-
1144 PM CDT Fri Apr 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR THOMAS...LOGAN...WESTERN
SHERIDAN...RAWLINS...DECATUR AND WESTERN GOVE COUNTIES WILL EXPIRE AT
1145 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3877 10148 3914 10140 3914 10139 3916 10139
      3998 10120 3999 10021 3870 10061 3870 10148
TIME...MOT...LOC 0444Z 273DEG 34KT 3989 10029 3888 10096 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:17 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 26, 6:17 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 PM MDT Fri Apr 26 2019

.SHORT TERM...(Through tonight)
Issued at 221 PM MDT Fri Apr 26 2019

Northwesterly flow aloft continued above the High Plains today, as a
shortwave trough began to cross the Rockies. At the surface, an area
of low pressure extended from eastern Wyoming into eastern Colorado.
Skies have been sunny across much of the tri-state region today
ahead of this disturbance. At 2 PM MT (3 PM CT), temperatures
ranged in the 70s, with some locations entering the lows 80s. Some
high clouds are starting to move into the region from the Rockies
as thunderstorms develop east of Colorado Springs. Breezy southerly
winds were observed at 20 to 30 mph, with gusts near 40 mph.

The aforementioned area of low pressure is anticipated to shift east
along the Kansas and Nebraska into the evening and overnight hours.
As the disturbance progresses, showers and thunderstorms are
anticipated to fire off of the Rockies this afternoon and continue
eastward into the region through the evening. With decent moisture,
shear, and instability in place, cannot rule out a marginally severe
thunderstorm for our area (capable of dime to quarter size hail and
wind gusts up to 60 mph) for locations along and west of Highway 27.
CAPE is expected to quickly wane through the evening hours and
storms should dissipate between 9PM MT and midnight. This is
followed by clearing skies, with temperatures falling into the low
40s to low 50s. Winds are forecast to shift to the north behind the
exiting surface low and increase heading into Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 345 PM MDT Fri Apr 26 2019

Sat-Sat Night: A brief period of strong NW winds is expected
Saturday morning -- in association with weak low-level cold
advection and pressure rises on the western periphery of a lee
cyclone progressing east across the Central/Northern Plains.
Forecast soundings indicate as much as 40-50 knot NW flow within a
deepening mixed layer between 12-16Z -- strongest east of Highway
83. Expect maximum sustained winds of 30-40 mph and gusts ranging
from 45-55 mph -- with the higher end of that range primarily
confined to E/NE portions of the area, such as McCook, Norton, and
Hill City.

Sun-Sun Night: Shortwave energy moving ashore British Columbia
tonight will dig southeast toward the PAC NW on Sat -- where it
will interact with additional shortwave energy digging southeast
through British Columbia, Alberta, and Saskatchewan Sat night
through Sun night -- the end result of which will be a broad
trough over the PAC NW, Northern Rockies, and Dakotas late this
weekend. In such a complex pattern -- where multiple mid-latitude
cyclones may be present over portions of the Central/Northern
High Plains, there is very little confidence with regard to
forecast specifics. In general, expect increasing cloud cover and
above normal chances for precipitation -- however, max/min
temperatures, wind speed/direction, and precipitation chances
(i.e. convection) cannot be ascertained at this time.

Mon-Fri: A complex/active synoptic pattern will persist into next
week. In general, expect above average chances for precipitation.
In such a pattern, further details /forecast specifics/ cannot be
ascertained with any confidence at this range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 514 PM MDT Fri Apr 26 2019

VFR expected at both KGLD and KMCK through the TAF period. Widely
scattered showers and thunderstorms will continue across the
region through this evening, but sparsity of coverage and radar
trends suggest neither terminal will be directly impacted.
Overnight, a cold front will shift surface winds to northwesterly
and speeds will increase behind the front to 20-30kts with higher
gusts through Saturday morning, gradually diminishing Saturday
afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...VINCENT
AVIATION...024
Hazardous weather outlook, Apr 26, 4:59 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
359 PM MDT Fri Apr 26 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
359 PM MDT Fri Apr 26 2019 /459 PM CDT Fri Apr 26 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move out of eastern Colorado early this afternoon
and across northwest Kansas and southwest Nebraska through the late
afternoon and evening. An isolated severe thunderstorm capable of
producing dime to quarter size hail and wind gusts up to 60 mph
cannot be ruled out between 4 PM and 9 PM MDT, primarily along and
west of Highway 27.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A brief period of strong northwest winds is expected in the wake of
a cold frontal passage Saturday morning. Sustained winds as high as
30 to 40 mph and gusts as high as 45 to 55 mph will be possible,
primarily east of Highway 83 between 6 AM and 12 PM MDT. Winds will
rapidly weaken during the afternoon.

There is a Marginal Risk of severe thunderstorms across the Tri-State
area Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

Vincent

In the hours before

Special weather statement, Apr 26, 6:18 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
518 PM MDT Fri Apr 26 2019

KSZ041-042-270000-
Wichita KS-Greeley KS-
518 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND
SOUTHEASTERN GREELEY COUNTIES UNTIL 600 PM MDT/700 PM CDT/...

At 517 PM MDT/617 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Tribune, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3837 10187 3847 10131 3827 10128 3826 10186
TIME...MOT...LOC 2317Z 262DEG 22KT 3829 10177

EV
Special weather statement, Apr 26, 8:57 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT Fri Apr 26 2019

COZ090-270230-
Yuma County CO-
757 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY UNTIL 830 PM MDT...

At 756 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Burdett to 5 miles northeast
of Thurman. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Yuma, Eckley, Abarr, Wauneta, Joes, Kirk and Heartstrong.

This includes Highway 385 between mile markers 253 and 269.

LAT...LON 4044 10215 4043 10215 3957 10250 3957 10280
      4044 10278
TIME...MOT...LOC 0156Z 276DEG 45KT 4032 10292 3967 10318

024
Special weather statement, Apr 26, 9:33 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
833 PM MDT Fri Apr 26 2019

COZ090-KSZ001-NEZ079-270300-
Yuma County CO-Cheyenne KS-Dundy NE-
833 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEASTERN
COLORADO...CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND WESTERN DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 900 PM MDT/1000 PM CDT/...

At 832 PM MDT/932 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Wray to 9
miles east of Cope. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Wray, St. Francis, Bonny Reservoir, Eckley, Haigler, Beecher Island
and Wauneta.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 268.

LAT...LON 4035 10205 4035 10164 3957 10161 3957 10273
      4041 10253 4042 10205
TIME...MOT...LOC 0232Z 266DEG 51KT 4029 10226 3964 10267

024
Local storm report, Apr 26, 10:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     2 NNW HALE              39.65N 102.14W
04/26/2019  M72 MPH          YUMA               CO   MESONET

&&
Local storm report, Apr 26, 10:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT FRI APR 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND GST     BIRD CITY               39.75N 101.53W
04/26/2019  M61 MPH          CHEYENNE           KS   MESONET

&&
Special weather statement, Apr 26, 10:48 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
948 PM MDT Fri Apr 26 2019

KSZ001-002-013-014-027-028-270415-
Rawlins KS-Wallace KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
948 PM MDT Fri Apr 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE COUNTY IN
WEST CENTRAL KANSAS...SOUTHEASTERN CHEYENNE AND THOMAS COUNTIES IN
NORTHWESTERN KANSAS...NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
RAWLINS AND EASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL
1015 PM MDT/1115 PM CDT/...

At 947 PM MDT/1047 PM CDT/, thunderstorm outflow was located along a
line extending from 3 miles southwest of McDonald to 3 miles west of
Wallace. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible.

Areas of blowing dust and reduced visibility will be possible,
including Interstate 70 from Colby to the Colorado state line.

Locations impacted include...
Colby, Goodland, Oakley, Atwood, Sharon Springs, Brewster and Levant.

This includes Interstate 70 in Kansas between mile markers 16 and 72.

LAT...LON 3990 10077 3889 10088 3888 10189 3990 10161
TIME...MOT...LOC 0347Z 273DEG 55KT 3976 10142 3891 10166

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:33 PM CDTSpecial Weather StatementGLDCheyenne27 min
Apr 26, 9:58 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman47 min
Apr 26, 10:48 PM CDTSpecial Weather StatementGLDLogan, Rawlins, Sherman, Thomas, Wallace27 min
Apr 26, 11:50 PM CDTSpecial Weather StatementGLDGove, Graham, Norton, Sheridan25 min
Apr 26, 11:56 PM CDTSpecial Weather StatementGLDDecatur34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.